What is it?
First Aid

What is ibuprofen?

Ibuprofen is a medication used to lower a fever, decrease swelling, and relieve aches and pains. It is a type of nonsteroidal anti-inflammatory drug (NSAID).

Ibuprofen is sold over the counter under a number of brand names, including Motrin and Advil. Larger doses may be prescribed by a doctor. Ibuprofen is also a common ingredient in cough and cold medications.

Ibuprofen is safe when you use it in the right way. It can be harmful if:

  • You take too much. For example:
    • Taking more than the label directs, such as taking extra to treat a bad headache.
    • Taking ibuprofen in more than one medication, such as taking both Motrin and Advil Cold & Sinus. Check the labels on your medications to see if they contain ibuprofen.
  • You take it with a drug that interacts with ibuprofen. When two drugs interact, it changes the way one or both of them work. For example:
    • Taking ibuprofen along with certain blood pressure medications, such as lisinopril (Zestril) or “water pills” (Lasix), can raise your blood pressure, which may harm your kidneys.
  • You have a medical problem that can be made worse by ibuprofen. For example:
    • Taking ibuprofen when you have an active stomach ulcer. This can make your ulcer worse.
  • You are allergic to ibuprofen. If you are allergic to aspirin or other NSAID medications such as naproxen (Aleve) or ketoprofen (Actron), you may be allergic to ibuprofen.

What happens if you take too much ibuprofen?

If you take too much ibuprofen, you will likely not feel sick. However, in some cases you may:

  • Throw up or have an upset stomach
  • Spit up blood
  • Have ringing in your ears
  • Feel tired or sleepy
  • Feel disoriented
  • Bleed easily if you get a cut

In serious cases, you may have organ failure, seizures or go into a coma.

What should I do if someone took too much ibuprofen?

If you or someone else took ibuprofen in a way that could be harmful, call the poison center at 1-800-222-1222, chat online or text POISON to 85511. If you can, bring the medication bottle to the phone or computer. We can also answer other questions you have about ibuprofen.

How can I prevent ibuprofen poisonings?

Use ibuprofen safely:

  • If you have any medical problems or if you take other medications, talk with your doctor or pharmacist to make sure it is safe for you to use ibuprofen. Keep a list of all your medications and share it with your doctor and pharmacist at every visit.
  • Read the label on the bottle each time you take a medication. The label will tell you what the medication is, what it is for, how much to take and possible problems you may have.
  • Compare the active ingredients in all your medications. Make sure you are not taking ibuprofen in more than one medication.
  • If you have any questions about your medication, ask your doctor or pharmacist, or call the poison center at 1-800-222-1222, chat online or text POISON to 85511.

Store ibuprofen safely:

  • Always keep medication in its original container, or in a child-resistant pill reminder box. Never store medication in a household container like a sandwich bag or a film canister.

Get rid of ibuprofen safely:

See our medication page for more medication safety tips, including information on keeping children and teens safe.

Last Updated: Friday January 13th 2017